Alert archive / California / Special Weather Statements in 2016
Special Weather Statement, NWS Eureka, CA
NWS Eureka, CA issued this special weather statement at Oct 14, 2016, 1:24 PM PDT for Del Norte County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2016, 1:24 PM PDT (20:24 UTC)
- Expired
- Oct 14, 2016, 2:00 PM PDT
- In force
- 36 min
- Issued by
- NWS Eureka, CA
County Del Norte County, CA
The radar
The Medford radar (KMAX), 88 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 110 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
106
WWUS86 KEKA 142024
SPSEKA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
124 PM PDT FRI OCT 14 2016
CAZ101-102-142100-
COASTAL DEL NORTE CA-DEL NORTE INTERIOR CA-
124 PM PDT FRI OCT 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR DEL NORTE COUNTY UNTIL 200 PM
PDT...
AT 124 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF JEDEDIAH SMITH STATE PARK...MOVING NORTHEAST AT 30
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRESCENT CITY...KLAMATH...JEDEDIAH SMITH STATE PARK...GASQUET...
BERTSCH-OCEANVIEW...CRESCENT CITY NORTH...REQUA...FT DICK AND KLAMATH
GLEN.
LAT...LON 4199 12354 4190 12356 4191 12359 4188 12361
4189 12364 4184 12367 4183 12370 4180 12367
4177 12369 4171 12366 4167 12369 4164 12368
4160 12372 4159 12369 4157 12368 4147 12416
4187 12421 4200 12396 4200 12352
TIME...MOT...LOC 2024Z 221DEG 26KT 4167 12403
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Oct 14, 5:52 AM PDT, 7 hours 32 minutes earlier.
Area forecast discussion, Oct 14, 5:52 AM PDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Eureka CA
552 AM PDT FRI OCT 14 2016
.SYNOPSIS...Showery conditions will continue through the day
today, followed by another round of strong winds and heavy rain on
Saturday. Wet and unsettled weather will continue through late
Monday, followed by a warming and drying trend Tuesday and beyond.
&&
.DISCUSSION...Heavy stratiform rain is steadily diminishing
throughout the region this morning as the first in a series of
cold fronts slowly pushes east and south, weakening as it does so.
In the wake of this front, waves of scattered convective showers
are expected to move through the region for much of the day. As a
result, residents of Northwest California can expect a mild,
somewhat pleasant but damp day punctuated by light to moderate
showers. These showers will be most frequent across Humboldt and
Del Norte counties, and at higher elevations. This should allow
lingering standing water along roadways and in poor drainage areas
to slowly recede. A few lightning strikes were observed well
offshore earlier this morning, but instability will likely be too
weak at this southerly latitude to present much of a lightning
threat today.
Overnight tonight and tomorrow morning, a dynamic shortwave
trough will dig into the waters of the Pacific Northwest,
resulting in the rapid intensification of a surface low pressure
system off the coast of Oregon. As this storm system approaches
the Oregon/Washington coast, very strong southerly winds will
once again return to the region tomorrow morning and afternoon,
although there remains some uncertainty as to the severity of
these winds across Northwest California. Most of this uncertainty
is rooted in the expected track and intensity of the storm system,
which is often poorly represented by model guidance in situations
like these where rapid intensification is expected. In any case,
this storm system will have to potential to bring even stronger
winds to the region than were seen yesterday, and a high wind
watch has been issued for Humboldt, Del Norte, and Trinity
counties in response. The strongest winds are expected to occur
around coastal bluffs/headlands and exposed ridges across these
three counties, where wind gusts well in excess of 60 mph are
likely. In addition to the wind, an additional period of heavy
rain will push through the region tomorrow afternoon and evening
resulting in another 2 to 4 inches of accumulations, with higher
totals across the typical higher elevations of Del Norte and
Southwestern Humboldt counties. The strongest winds and the
heaviest rains will begin to diminish late Saturday afternoon, but
additional periods of rain and showers will continue through at
least Monday night. Isolated thunderstorms will also be possible
over the weekend near the coast, but these are not expected to be
frequent.
By Tuesday, showers will finally begin to diminish, and a warming
and drying trend can be expected through the end of the week. /BRC
&&
.AVIATION...Steady rain will transition to showers as the front
passes overhead early this morning. This will allow conditions to
improve today, however, lingering shower activity will bring
periodic reductions in ceilings and visibilities to airfields
across northwest California. Strong south winds will increase
tonight ahead of a second frontal boundary. Wind shear will pose a
threat to NW California airfields as southerly winds ramp ahead of
the second front but decided to leave out mention of wind shear in
the 12Z TAFS as it was a still a bit too early. Expect MVFR
conditions today with periodic IFR across northwest California
with gusty winds along the coast and across higher elevations.
/KML
&&
.MARINE...South winds will briefly settle today as the pressure
gradient weakens behind the passing front. Seas, on the other
hand, will remain large as a northwesterly swell builds across the
waters. A secondary front will approach the region tonight causing
south winds to ramp up to gale force winds by Saturday. Higher
gusts will be possible in the northern outer waters so a storm
watch was hoisted for this region with a gale watches for the
other remaining marine zones. Fresh south winds will persist
behind the front on Sunday before decreasing further next week.
Large, steep waves will hike up in response to the strong winds on
Saturday while a northwesterly swell propagates the coastal
waters. All in all, expect a combined sea state of 15-16 feet
today to increase to 20-25 feet on Saturday. Short period waves
will settle more quickly behind the secondary front and the
northwesterly swell will gradually diminish into early next week.
A high surf advisory remains in effect this morning for breaking
waves of 17 to 23 feet along northwest facing beaches. In addition
to the large surf, a 1 foot storm surge and high astronomical tides
late this morning could bring some nuisance flooding to low lying
areas near the beach. High tide will be about 7.4ft at 11am
Friday. /KML
.HYDROLOGY...While several inches of rain has fallen throughout
the region, including upwards of 5 to 8 inches across Del Norte
county, main stem rivers remain well below action levels despite
rapid rises in some cases...particularly the Smith River.
Diminishing rain rates today will slow these rising water levels,
and any lingering standing water on roadways and in poor drainage
areas will gradually recede. However, another similar round of
heavy rain is expected through the day tomorrow, with widespread
rainfall totals of 2 to 4 inches and locally higher amounts across
the typically wet high elevations of Del Norte and Humboldt
counties. Given the short period between rain events, this will
likely result in additional nuisance urban and small stream
flooding across Del Norte and Humboldt counties on Saturday,
although main stem rivers are expected to remain below action
stages throughout the event. Additional periods of rain will
continue through Monday, including potentially heavy rain on
Sunday. /BRC
&&
.EKA Watches/Warnings/Advisories...
CA...High Surf Advisory until noon PDT today for CAZ101-103-104-109.
Coastal Flood Advisory until noon PDT today
for CAZ101-103-104-109.
High Wind Watch from Saturday morning through Saturday evening
for CAZ107-108.
High Wind Watch from late tonight through Saturday afternoon
for CAZ101>106.
NORTHWEST CALIFORNIA COASTAL WATERS...Storm Watch from late tonight through Saturday afternoon
for PZZ470.
Small Craft Advisory until 3 AM PDT Saturday
for PZZ450-455-470-475.
Gale Watch from Saturday morning through Saturday afternoon
for PZZ455.
Gale Watch from late tonight through Saturday afternoon
for PZZ450-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Oct 14, 4:19 AM PDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 419 AM PDT FRI OCT 14 2016 CAZ101-103-104-151130- COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT- 419 AM PDT FRI OCT 14 2016 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON PDT TODAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL NOON PDT TODAY... ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A HIGH SURF ADVISORY IS CURRENTLY IN EFFECT. A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT. A HIGH WIND WATCH IS CURRENTLY IN EFFECT. HEAVY RAINS AND STRONG WINDS ASSOCIATED WITH THE FIRST IN A SERIES OF COLD FRONTS WILL DIMINISH THROUGH THE DAY...YIELDING SCATTERED SHOWERS THAT WILL LAST THROUGH TOMORROW MORNING. HIGH SURF AND COASTAL FLOODING IN VERY LOW LYING AREAS CAN BE EXPECTED THROUGH LATE THIS MORNING...WITH BREAKING WAVES OF BETWEEN 18 AND 22 FEET ALONG WEST FACING BEACHES. SOME LINGERING STANDING WATER WILL LIKELY REMAIN IN SOME LOW LYING AREAS WITH POOR DRAINAGE...BUT WILL GRADUALLY RECEDE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A HIGH WIND WATCH IS CURRENTLY IN EFFECT. ANOTHER STORM SYSTEM WILL BRING MORE HEAVY RAIN...STRONG WIND GUSTS...AND LARGE SURF TO THE AREA ON SATURDAY. ADDITIONAL RAINFALL OF 2 TO 5 INCHES CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS IN HIGHER TERRAIN. WIND GUSTS OF 60 MPH OR GREATER WILL BE POSSIBLE...ESPECIALLY ON COASTAL BLUFFS AND HIGH RIDGES. PERIODS OF RAIN WILL CONTINUE THROUGH MONDAY NIGHT. HIGH SURF WILL CONTINUE THROUGH SUNDAY WITH BREAKING WAVES OF 18 TO 22 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ102-105-106-151130- DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR- SOUTHERN HUMBOLDT INTERIOR- 419 AM PDT FRI OCT 14 2016 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A HIGH WIND WATCH IS CURRENTLY IN EFFECT. HEAVY RAINS AND STRONG WINDS ASSOCIATED WITH THE FIRST IN A SERIES OF COLD FRONTS WILL DIMINISH THROUGH THE DAY...YIELDING SCATTERED SHOWERS THAT WILL LAST THROUGH TOMORROW MORNING. SOME LINGERING STANDING WATER WILL LIKELY REMAIN IN SOME LOW LYING AREAS WITH POOR DRAINAGE...BUT WILL GRADUALLY RECEDE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A HIGH WIND WATCH IS CURRENTLY IN EFFECT. ANOTHER STORM SYSTEM WILL BRING MORE HEAVY RAIN AND STRONG WIND GUSTS TO THE AREA ON SATURDAY. ADDITIONAL RAINFALL OF 2 TO 4 INCHES CAN BE EXPECTED WITH 4 TO 6 INCHES IN HIGHER TERRAIN. WIND GUSTS OF 60 MPH OR GREATER WILL BE POSSIBLE...ESPECIALLY ON HIGH RIDGES. PERIODS OF RAIN WILL CONTINUE THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ107-108-151130- NORTHERN TRINITY-SOUTHERN TRINITY- 419 AM PDT FRI OCT 14 2016 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINS AND STRONG WINDS ASSOCIATED WITH THE FIRST IN A SERIES OF COLD FRONTS WILL DIMINISH THROUGH THE DAY...YIELDING SCATTERED SHOWERS THAT WILL LAST THROUGH TOMORROW MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A HIGH WIND WATCH IS CURRENTLY IN EFFECT. ANOTHER STORM SYSTEM WILL BRING MORE HEAVY RAIN AND STRONG WIND GUSTS TO THE AREA ON SATURDAY. ADDITIONAL RAINFALL OF 2 TO 4 INCHES CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS IN HIGHER TERRAIN. WIND GUSTS OF 60 MPH OR GREATER WILL BE POSSIBLE ON HIGH RIDGES. PERIODS OF RAIN WILL CONTINUE THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ109-151130- MENDOCINO COAST- 419 AM PDT FRI OCT 14 2016 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON PDT TODAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL NOON PDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A HIGH SURF ADVISORY IS CURRENTLY IN EFFECT. A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT. HEAVY RAINS AND STRONG WINDS ASSOCIATED WITH THE FIRST IN A SERIES OF COLD FRONTS WILL DIMINISH THROUGH THE DAY...YIELDING SCATTERED SHOWERS THAT WILL LAST THROUGH TOMORROW MORNING. HIGH SURF AND COASTAL FLOODING IN VERY LOW LYING AREAS CAN BE EXPECTED THROUGH LATE THIS MORNING...WITH BREAKING WAVES OF BETWEEN 18 AND 22 FEET ALONG WEST FACING BEACHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER STORM SYSTEM WILL BRING MORE HEAVY RAIN...STRONG WIND GUSTS...AND LARGE SURF TO THE AREA ON SATURDAY. ADDITIONAL RAINFALL OF 1 TO 3 INCHES CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS IN HIGHER TERRAIN. WIND GUSTS OF 45 MPH OR GREATER WILL BE POSSIBLE...ESPECIALLY ON COASTAL BLUFFS AND HIGH RIDGES. PERIODS OF RAIN WILL CONTINUE THROUGH MONDAY NIGHT. HIGH SURF WILL CONTINUE THROUGH SUNDAY WITH BREAKING WAVES OF 18 TO 22 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ110>113-151130- NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR- SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR- 419 AM PDT FRI OCT 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINS AND STRONG WINDS ASSOCIATED WITH THE FIRST IN A SERIES OF COLD FRONTS WILL DIMINISH THROUGH THE DAY...YIELDING SCATTERED SHOWERS THAT WILL LAST THROUGH TOMORROW MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER STORM SYSTEM WILL BRING MORE HEAVY RAIN AND STRONG WIND GUSTS TO THE AREA ON SATURDAY. ADDITIONAL RAINFALL OF 2 TO 4 INCHES CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS IN HIGHER TERRAIN. WIND GUSTS OF 45 MPH OR GREATER WILL BE POSSIBLE ON HIGH RIDGES. PERIODS OF RAIN WILL CONTINUE THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Oct 14, 8:43 AM PDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
843 AM PDT FRI OCT 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HEAVY RAIN HONEYDEW 40.23N 124.12W
10/14/2016 M6.39 INCH HUMBOLDT CA CO-OP OBSERVER
LOCATED OVER CAPE MENDOCINO NEAR THE KINGS RANGE IN
HUMBOLDT COUNTY. 24 HOUR TOTAL ENDING AT 8 AM WAS 6.39
INCHES. MOST OF THE RAIN FELL IN THE EVENING/OVERNIGHT.
&&
ASHFORDLocal storm report, Oct 14, 1:17 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
117 PM PDT FRI OCT 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HEAVY RAIN CRESCENT CITY 41.75N 124.20W
10/14/2016 U0.00 INCH DEL NORTE CA PUBLIC
SUDDEN HEAVY RAIN OVER CRESCENT CITY DROPPING VISIBILITY
TO ZERO, SIDEWAY BLOWING WIND AND GUSTY WINDS.
&&
ASHFORDSpecial weather statement, Oct 14, 1:24 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
124 PM PDT FRI OCT 14 2016
CAZ101-102-142100-
COASTAL DEL NORTE CA-DEL NORTE INTERIOR CA-
124 PM PDT FRI OCT 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR DEL NORTE COUNTY UNTIL 200 PM
PDT...
AT 124 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF JEDEDIAH SMITH STATE PARK...MOVING NORTHEAST AT 30
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRESCENT CITY...KLAMATH...JEDEDIAH SMITH STATE PARK...GASQUET...
BERTSCH-OCEANVIEW...CRESCENT CITY NORTH...REQUA...FT DICK AND KLAMATH
GLEN.
LAT...LON 4199 12354 4190 12356 4191 12359 4188 12361
4189 12364 4184 12367 4183 12370 4180 12367
4177 12369 4171 12366 4167 12369 4164 12368
4160 12372 4159 12369 4157 12368 4147 12416
4187 12421 4200 12396 4200 12352
TIME...MOT...LOC 2024Z 221DEG 26KT 4167 12403The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 5:14 PM PDT | Areal Flood Advisory | EKA | Del Norte | 4 hr |
| Oct 13, 9:03 PM PDT | Hazardous Seas Warning | EKA | 6 hr | |
| Oct 13, 9:21 PM PDT | Areal Flood Advisory | EKA | Del Norte | 114 min |
| Oct 13, 11:11 PM PDT | Areal Flood Advisory | EKA | Del Norte | 3 hr |
| Oct 13, 11:56 PM PDT | High Wind Watch | EKA | Del Norte, Humboldt, Trinity | 16 hr |
| Oct 14, 12:08 AM PDT | Gale Watch | EKA | 14 hr | |
| Oct 14, 12:08 AM PDT | Small Craft Advisory | EKA | 27 hr | |
| Oct 14, 12:08 AM PDT | Storm Watch | EKA | 14 hr | |
| Oct 14, 2:30 PM PDT | Gale Warning | EKA | 27 hr | |
| Oct 14, 2:30 PM PDT | Storm Warning | EKA | 25 hr | |
| Oct 14, 3:31 PM PDT | High Wind Warning | EKA | Del Norte, Humboldt | 24 hr |
| Oct 14, 3:31 PM PDT | Wind Advisory | EKA | Humboldt, Mendocino, Trinity | 28 hr |
Nearby
Special Weather Statements in California, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.